July 10, 2008
FDA Calls for More Warnings on Drugs
WASHINGTON - Drug safety officials imposed Tuesday the government's most urgent safety warning on Cipro and similar antibiotics, citing evidence that they may lead to tendon ruptures, a serious injury that can leave patients incapacitated and needing extensive surgery.
The Food and Drug Administration ordered makers of flouroquinolone drugs - a potent class of antibacterials - to add a prominent "black box" warning to their products and develop new literature for patients emphasizing the risks.
Tendon ruptures are normally thought of as sports injuries, generally occurring among men in their mid-30s. The link to treatment with the antibiotics is highly unusual, and scientists still don't fully understand why it happens. However, FDA officials stressed that many of the serious injuries appear to be preventable if patients stop taking the drug at the first sign of pain or swelling in a tendon, call their doctor, and switch antibiotics.
The FDA's action came after the consumer group Public Citizen petitioned - and later sued - the agency for such warnings. Many injuries "would have been prevented if patients and doctors had known a pain in the tendon is an early sign that leads to rupture," said Sidney Wolfe, head of the consumer group's health section. Public Citizen's original petition was filed nearly two years ago.
FDA officials pointed out that prescribing literature for the drug class already carried clear warnings of the risk of tendon rupture.
Tendons are cords of tissue that join muscles and bones. The most common rupture reported to the FDA involved the Achilles tendon in the heel, but some also involved the rotator cuff in the shoulder, and tendons in the arms and hands.
Originally published by Ricardo Alonso-Zaldivar Associated Press.
(c) 2008 Augusta Chronicle, The. Provided by ProQuest Information and Learning. All rights Reserved.